South Dakota, 2010

Damaging Wind in South Dakota, September 9, 2010

September 9, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts near 70 mph around Faith.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts near 70 mph around Faith.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 9, 12:42 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 9, 12:42 PM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
142 PM MDT THU SEP 9 2010

.DISCUSSION...19Z SURFACE ANALYSIS HAD LOW OVER SOUTHEAST MT WITH
WARM FRONT INTO CENTRAL NE AND PRONOUNCED DRY LINE INTO FAR WESTERN
NE. HIGH BASED CONVECTION HAS POPPED UP IN WELL MIXED BOUNDARY
LAYER OVER NORTHEAST WY. ABOUT 1KJ/KG MLCAPE HAS DEVELOPED ON THE
SD PLAINS WITH WEAK CAP IN PLACE. UPPER TROUGH OVER ID/UT/WESTERN
MT MARCHING EASTWARD WITH 90KT JET STREAK AHEAD OF IT. COMBINATION
OF DEPARTING MORNING SHORTWAVES INTO THE UPPER RED RIVER VALLEY
AND RIGHT EXIT REGION OF JET SUPPRESSING VIGOROUS CONVECTION SO
FAR. AS UPPER SUPPORT MOVES IN FROM THE WEST LATE THIS
AFTERNOON...SHOULD SEE ACTIVE/FAST MOVING TSRA DEVELOP ALONG/AHEAD
OF DRY LINE. SHEAR SUFFICIENT FOR SUPERCELLS WITH LARGE
HAIL/DAMAGING WIND THE MAIN THREAT. ISOLATED TORNADO THREAT EXISTS
JUST NORTHEAST OF THE SURFACE LOW NEAR THE WARM FRONT IN FAR
NORTHWEST SD...AT LEAST UNTIL EARLY EVENING. MAIN BAND OF TSRA
WILL QUICKLY MOVE INTO ND THIS EVENING AS INITIAL SHORTWAVE ENERGY
RIPS NORTHEAST. AS UPPER TROUGH APPROACHES...SYNOPTIC SCALE FORCING
INCREASES AGAIN ALONG WITH CHANCES FOR PRECIPITATION AFTER
MIDNIGHT. AS THE SURFACE LOWS MOVES INTO ND...COLD FRONT WILL SLIP
THROUGH THE CWA.

FRIDAY...UPPER TROUGH MOVES THROUGH THE CWA WITH BEST POPS IN THE
MORNING. DECENT COLD AIR ADVECTION WILL COMBINE WITH MODERATELY
TIGHT PRESSURE GRADIENT TO CREATE A WINDY DAY ON PORTIONS OF THE
SD PLAINS. MAY END UP BEING A MARGINAL WIND ADVISORY EVENT. WILL
TREND TOWARD COOLER PORTION OF GUIDANCE FOR HIGHS.

FRIDAY NIGHT/SATURDAY...SURFACE HIGH SETTLES INTO THE AREA WITH A
WEAK TROUGH MOVING THROUGH LATE SATURDAY. TEMPERATURES WILL BE
NEAR NORMAL.

EXTENDED...LOW AMPLITUDE RIDGE WILL BUILD OVER THE AREA FOR THE FIRST
PART OF THE UPCOMING WEEK...BRINGING DRY CONDITIONS. A WEAK WAVE WILL
MOVE THROUGH TOWARDS MID-WEEK BRINGING LOW CHANCES FOR PRECIP.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND
INCREASE IN COVERAGE OVERNIGHT INTO FRIDAY MORNING. MVFR/IFR CONDITIONS
WITH GUSTY WINDS ARE EXPECTED INVOF THUNDERSTORMS. ALSO...VIS IN HEAVIER
SHOWERS MAY BE REDUCED TO MVFR. OTHERWISE...VFR CONDITIONS ARE EXPECTED
WITH THE EXCEPTION OF LCL MVFR CIGS...PARTICULARLY IN HIGHER TERRAIN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

HELGESON/SCHILD
Hazardous weather outlook, Sep 9, 7:20 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
820 AM MDT THU SEP 9 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
820 AM MDT (920 AM CDT) THU SEP 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN SOUTH
DAKOTA LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING
WIND GUSTS ARE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT ACROSS FAR NORTHWESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Sep 9, 3:02 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT THU SEP 9 2010

SDZ027-029-030-074-092245-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS
SD-SOUTHERN FOOT HILLS SD-
402 PM MDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FALL RIVER AND CENTRAL
CUSTER COUNTIES UNTIL 445 PM MDT...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGYLE...OR 7 MILES NORTHWEST OF DOWNTOWN
HOT SPRINGS...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN CUSTER...
  ARGYLE...
  WIND CAVE VISITORS CENTER...
  PRINGLE...
  SANATOR...
  BLUE BELL...
  STOCKADE LAKE...
  FAIRBURN...
  CUSTER PARK GAME LODGE...
  CENTER LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD
Special weather statement, Sep 9, 3:38 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT THU SEP 9 2010

SDZ024-026-028-029-072-092315-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-SOUTHERN
BLACK HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
438 PM MDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER...WESTERN
PENNINGTON...SOUTHEASTERN LAWRENCE AND SOUTHWESTERN MEADE COUNTIES
UNTIL 515 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF CRAZY HORSE MEMORIAL...OR 8
MILES SOUTHWEST OF HILL CITY...MOVING NORTHEAST AT 35 MPH. ANOTHER
STRONG STORM WAS LOCATED NEAR JOHNSON SIDING...AND WAS ALSO MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HILL CITY...
  SYLVAN LAKE...
  HARNEY PEAK...
  DEERFIELD RESERVOIR...
  SHERIDAN LAKE...
  ROCHFORD...
  SILVER CITY...
  PACTOLA RESERVOIR...
  HISEGA...
  ROUBAIX LAKE...
  JOHNSON SIDING...
  NEMO...
  BLACK HAWK...
  PIEDMONT...
  TILFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 39 AND
58...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD
Special weather statement, Sep 9, 3:42 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT THU SEP 9 2010

SDZ027-029-030-041-074-092330-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SOUTHERN
BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
442 PM MDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FALL RIVER AND SOUTHERN
CUSTER COUNTIES UNTIL 530 PM MDT...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF EDGEMONT...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN HOT SPRINGS...
  ANGOSTURA RESERVOIR...
  COTTONWOOD SPRINGS DAM...
  MAVERICK JUNCTION...
  ARGYLE...
  COLD BROOK RESERVOIR...
  ORAL...
  PRINGLE...
  WIND CAVE VISITORS CENTER...
  BUFFALO GAP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHILD
Special weather statement, Sep 9, 4:00 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT THU SEP 9 2010

SDZ024-026-028-031-072-073-092345-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
500 PM MDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON...EXTREME
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN MEADE COUNTIES UNTIL 545 PM
MDT...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLACK HAWK...
  PIEDMONT...
  RAPID VALLEY...
  RAPID CITY AIRPORT...
  BOX ELDER...
  ELLSWORTH AFB...
  NEW UNDERWOOD...
  HEREFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 45 AND
78...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD
Special weather statement, Sep 9, 4:10 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT THU SEP 9 2010

SDZ026-030-031-074-100000-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-
510 PM MDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 600 PM MDT...

AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HERMOSA...OR 21 MILES SOUTH OF DOWNTOWN
RAPID CITY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FOLSOM...
  RAPID CITY AIRPORT...
  CAPUTA...
  FARMINGDALE...
  NEW UNDERWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 71 AND
79...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD
Special weather statement, Sep 9, 4:35 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT THU SEP 9 2010

SDZ002-013-014-073-100030-
NORTHERN MEADE CO PLAINS SD-PERKINS SD-SOUTHERN MEADE CO PLAINS
SD-ZIEBACH SD-
535 PM MDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE...NORTHWESTERN
ZIEBACH AND SOUTHEASTERN PERKINS COUNTIES UNTIL 630 PM MDT...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
DATE TO 10 MILES SOUTH OF UNION CENTER...AND MOVING NORTHEAST AT 40
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FAITH...
  ENNING...
  RED OWL...
  WHITE OWL...
  MARCUS...
  CHANCE...
  MEADOW...
  USTA...
  IRON LIGHTNING...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD

The radar

The Rapid City radar (KUDX), 119 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
September 9, 5:24 PM MST
Where
Meade County, (D07)faith Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250726.